Thunderstorm Wind, El Paso
- When
- July 1, 6:19 PM MST to 6:24 PM MST
- Where
- El Paso County, 0.25 mi W of Biggs Afb
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.850, -106.384
Fort Bliss AWOS reported gust of 64 mph.
A back door cold front moved into the region with east winds bringing in deep moisture up to about the Rio Grande Valley. Upper level flow was out of the northwest providing sufficient shear for some severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A back door cold front moved into the region with east winds bringing in deep moisture up to about the Rio Grande Valley. Upper level flow was out of the northwest providing sufficient shear for some severe thunderstorms to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 1, 1:31 PM MST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 231 PM MDT TUE JUL 1 2014 .SYNOPSIS... A PUSH INTO THE BORDERLAND BEHIND A FRONTAL BOUNDARY OUT OF THE PLAINS WILL INTRODUCE INCREASED MOISTURE TO THE BORDERLAND TUESDAY AFTERNOON. THIS WILL MEAN INCREASED INSTABILITY AND BETTER PROBABILITIES FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND OVERNIGHT THROUGH WEDNESDAY. ISOLATED TO SCATTERED STORMS ARE EXPECTED ACROSS THE REGION FOR THIS PERIOD. STORMS WILL MOVE SLOW AND SOME WILL PRODUCE HEAVY RAIN WITH POTENTIAL FOR LOCALLIZED FLASH FLOODING. IN ADDITION...A FEW STORMS MAY PRODUCE GUSTY OUTFLOW WINDS AND SMALL TO MODERATE HAIL. LATER IN THE WEEK AND OVER THE WEEKEND STORMS SHOULD FOCUS MORE WEST AND OVER AREA MOUNTAINS AS WE SEE A MINOR AMOUNT OF DRYING. STILL WARM TEMPERATURES AND ISOLATED STORMS WILL BE A CONSTANT THEME FOR OUR WEATHER. && .DISCUSSION... SPENT THE MORNING WATCHING WEAK OUTFLOWS FROM VIRGA HEADING SOUTH THROUGH THE RIO GRANDE VALLEY...AND THE EARLY AFTERNOON WATCHING THE STRONGER FRONTAL PUSH FROM THE EAST ADVANCING INTO THE CWFA. AT 1PM MDT...TCS IS NOW UP TO A51F DEWPOINT WITH NW WINDS...EL PASO COUNTY OBS ALSO SHOWING INCREASED NE FLOW WITH DEWPOITNS IN THE 50S. BY 00Z THE MODELS HAVE THE EAST PUSH UP AGAINST THE CONTINENTAL DIVIDE WITH DEWPOINTS IN THE 50S EAST...40S WEST. PROG SOUNDINGS INDICATE PW'S NEAR 1.25" EAST...0.75" WEST. INCREASING INSTABILITY WITH THE MOISTURE BUMP AND AFTERNOON TEMPS HAVE LI'S IN THE -1 TO -3 RANGE WITH CAPES OVR 1000J/KG EAST AND 200-400J/KG WEST. NEEDLESS TO SAY WE WILL BE JUICED AND UNSTABLE FOR THE FIRST COUPLE PERODS OF THIS FORECAST PACKAGE. A COUPLE MORE CONSIDERATIONS TO NOTE...STORMS WILL MOVE SLOW AND RAINFALL COULD BE HEAVY IN SOME STORMS. THUS FLASH FLOODING OVER LOCAL AREAS IS POSSIBLE. ALSO...WITH DEEP INSTABILITY...A FEW STORMS COULD APPROACH OR BECOME SEVERE WITH STRONG OUTFLOWS...AND SMALL TO MODERATE HAIL TONIGHT. THE EAST FLOW INGEST OF MOISTURE CONTINUES OVERNIGHT AND THROUGH WEDNESDAY KEEPING THE MOIST AND UNSTABLE AIRMASS OVER THE REGION. THUS ANOTHER ROUND OF WIDESPREAD ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST AREA. WITH ADDITIONAL MOISTURE AND CLOUDS THE AIRMASS WON'T WARM AS READILY KEEPING MAX TEMPS A DEGREE OR TWO BELOW SEASONAL NORMALS THROUGH AT LEAST THURSDAY...AND MAYBE AGAIN FRIDAY...DEPENDING ON CLOUD COVERAGE. FOR THURSDAY AND FRIDAY THE LOW LEVEL WINDS BECOME A BIT MORE SOUTHEASTERLY AND THE DEEPEST MOISTURE LOOKS TO FOCUS MORE WEST NEAR THE AZ/NM BORDER...WITH A SLIGHT DRYING OF THE ENVIRONMENT EAST OF THE RIO GRANDE VALLEY. AT THE SAME TIME...ALOFT THE UPPER RIDGE IS PROGED TO SHIFT NE OVER NORTHERN NM. THIS BRINGS SLIGHTLY DRIER AND WARMER AIR OVER OUR EASTERN ZONES ON N FLOW ALOFT. THUS WE EXPECT SOME REDUCTION IN STORM COVERAGE OVER EAST ZONES AND CONTINUED SCATTERED STORMS WEST ZONES. FRIDAY LOOKS LIKE THE FIRST DAY OF SLOW WARMING...ESPECIALLY EAST WITH A BIT MORE SUN AND SLIGHTLY DRIER AIR UNDER THE BUBBLE HIGH ALOFT. FOR THE WEEKEND AND INTO EARLY NEXT WEEK...NOT A LOT OF CHANGE IN OUR PATTERN. THE UPPER HIGH STAYS CENTERED TO OUR NORTH...AND LOW LEVEL EASTERLIES KEEP AN OPEN TAP TO MODERATE GULF MOISTURE. DEWPOINTS SHOULD HOVER IN THE 40S TO L50S AS PW'S RANGE FROM .75" TO 1.00" EACH DAY. DAILY ROUNDS OF MOUNTAIN STORMS ARE EXPECTED TO FORM ON UPSLOPE FLOW WITH SCATTERED STORMS OVER THE GILA AND THE SACS ANTICIPATED. ISOLATED STORMS LOOK PROBABLE OVER THE LOWLANDS DUE TO SURFACE HEATING INSTABILITY AND OUTFLOW LIFT. STORMS WILL LIKELY FAVOR THE WEST ZONES WHERE THE MOISTURE IS DEEPER...AND NORTH ZONES WHERE STORMS DRIFT OUT OF THE MOUNTAINS. TEMPERATURES SHOULD BOUNCE AROUND THE SEASONAL NORMALS OR ONLY A FEW DEGEES ABOVE DUE TO THE MOISTURE AND DAILY CLOUD FORMATION. 14-BIRD && .AVIATION...VALID 02/0000Z - 03/0000Z BACKDOOR FRONT FROM THE EAST CONTS TO PUSH WEST. SFC WNDS GNLY NE-SE 10-20KS WITH FEW AREAS ON EDGE OF THE FNT 27G27KTS BRIEFLY. ONCL HIR GUSTS WEST SLOPES/PASSES. SKY: SCT-BKN 060-080 SCT-BKN 100-140 AND BKN200-250 SCTD TO WIDESPREAD TS ACTIVITY ESPLY AFT 03Z VRB30G40KTS 3SM TSRA (BLDU VCNTY IN SOME AREAS UNTIL 06Z) AND OCNL MVFR/IFR IN +TSRA OVC030 WITH SOME TOPS TO 400-450. FRZG LVL ARN 16K MSL. GNLY THRU THE PD LAYER OF ESE WIND SFC TO 10K FT AGL WITH NNW WINDS ABOVE 10-20KTS. 20-NOVLAN && .FIRE WEATHER... EASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO THE REGION AS A BACKDOOR FRONT ENTERS THE REGION FROM THE EAST TODAY. THIS WILL RESULT IN MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TO THE BORDERLAND THIS AFTERNOON THROUGH THURSDAY, LOCALLY HEAVY RAINS AND FLASH FLOODING ARE POSSIBLE OVER ISOLATED AREAS WITH ABUNDANT MOISTURE AND SLOW MOVING STORMS. HIGH PRESSURE ALOFT WILL RESULT IN WARM SOMEWHAT DRIER WEATHER FOR THE FOURTH OF JULY WEEKEND BUT THERE WILL STILL BE A FEW RESIDUAL MAINLY AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE REGION...ESPECIALLY AROUND THE MOUNTAINS. MIN RH WILL RUN 10% TO 20% MOST AREAS EXCEPT 15% TO 25% HUDSPETH AND EASTERN OTERO COUNTIES AND 30% TO 40% SACRAMENTOS ABOVE 7500 FEET TUESDAY. MEAN RH VALUES WILL BE UP SOME 10% OR SO OVERALL ALL AREAS WEDNESDAY. 20-NOVLAN && .PRELIMINARY POINT TEMPS/POPS... EL PASO 76 94 75 93 76 / 50 30 30 20 20 SIERRA BLANCA 74 84 72 90 73 / 40 20 20 10 20 LAS CRUCES 73 90 69 91 70 / 50 30 30 30 20 ALAMOGORDO 72 88 70 91 71 / 40 30 30 20 20 CLOUDCROFT 47 71 48 69 48 / 60 40 40 40 30 TRUTH OR CONSEQUENCES 73 89 68 91 69 / 50 30 40 30 20 SILVER CITY 61 83 59 82 59 / 50 40 40 40 30 DEMING 71 93 69 91 70 / 40 40 40 30 30 LORDSBURG 69 92 68 90 69 / 30 40 40 30 40 WEST EL PASO METRO 76 92 74 92 75 / 50 30 30 20 20 DELL CITY 67 87 66 92 67 / 50 20 20 10 10 FORT HANCOCK 75 94 73 95 76 / 40 30 30 10 20 LOMA LINDA 68 81 67 84 68 / 50 30 30 20 20 FABENS 75 95 72 94 73 / 50 30 30 20 20 SANTA TERESA 75 91 71 91 71 / 50 30 30 20 20 WHITE SANDS HQ 77 89 71 92 72 / 50 30 30 30 20 JORNADA RANGE 67 89 65 92 66 / 50 30 30 30 20 HATCH 69 91 67 94 68 / 50 30 40 30 20 COLUMBUS 72 91 72 91 74 / 40 40 40 30 30 OROGRANDE 71 88 69 91 70 / 50 30 30 20 20 MAYHILL 57 76 57 79 57 / 60 40 40 40 30 MESCALERO 54 75 54 78 54 / 60 40 40 40 30 TIMBERON 53 74 53 75 53 / 60 40 40 40 30 WINSTON 63 84 62 84 59 / 60 50 50 50 40 HILLSBORO 69 87 68 88 69 / 50 40 40 30 30 SPACEPORT 70 88 68 91 69 / 50 30 40 30 20 LAKE ROBERTS 57 80 57 84 58 / 60 50 50 50 40 HURLEY 62 83 61 88 62 / 40 40 50 40 40 CLIFF 54 89 54 87 52 / 40 40 40 30 40 MULE CREEK 52 84 52 83 49 / 30 40 50 30 40 FAYWOOD 66 85 65 89 66 / 40 40 40 30 30 ANIMAS 71 91 71 91 71 / 20 40 40 30 40 HACHITA 69 90 67 91 68 / 30 40 40 30 30 ANTELOPE WELLS 72 90 70 90 71 / 20 40 40 30 30 CLOVERDALE 61 83 63 83 64 / 30 50 50 40 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1244 PM MDT TUE JUL 1 2014 NMZ401>417-TXZ418>424-021845- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1244 PM MDT TUE JUL 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND OVERNIGHT. A FRONTAL BOUNDARY WILL PUSH IN FROM THE EAST AND PROVIDE THE REGION WITH A STRONG PUSH OF LOW-LEVEL MOISTURE. THIS WILL ADD INSTABILITY TO THE ATMOSPHERE AND LEAD TO DEEP CONVECTION. SOME STORMS MAY BECOME STRONG TO NEAR SEVERE. STORM MOTION WILL BE SLOW AND RAINS COULD BECOME HEAVY. THUS ISOLATED LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. THUS THERE WILL BE A RISK OF FLASH FLOODING. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY EXPECT ANOTHER ROUND OF SCATTERED STORMS AREA WIDE WEDNESDAY WITH THE SAME THREATS AS TUESDAY'S STORMS. BEYOND WEDNESDAY EXPECT STORMS TO BECOME A BIT MORE ISOLATED EXCEPT STILL SCATTERED OVER AREA MOUNTAINS. STORMS ALSO LOOK TO FOCUS MORE WEST THAN EAST...AND THUS THE RISK OF FLOODING WILL ALSO SHIFT WEST. SOME STORMS WILL STILL POSE A THREAT OF STRONG OUTFLOW WINDS TO NEAR 50 MPH AND SMALL TO MODERATE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TO MONITOR FOR HEAVY RAINS AND FLOODING ALONG WITH STRONG WINDS AND HAIL MAINLY TUESDAY AFTERNOON THROUGH THURSDAY NIGHT. BIRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
612 PM MDT TUE JUL 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 4 NE LAS CRUCES 32.36N 106.73W
07/01/2014 M56 MPH DONA ANA NM MESONET
&&
EVENT NUMBER EPZ1400274
GRZYWACZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
617 PM MDT TUE JUL 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST SAN AUGUSTIN PASS 32.43N 106.57W
07/01/2014 M64 MPH DONA ANA NM MESONET
&&
EVENT NUMBER EPZ1400275
GRZYWACZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
621 PM MDT TUE JUL 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN 7 E ROCK HOUND STATE PA 32.17N 107.50W
07/01/2014 M1.00 INCH LUNA NM TRAINED SPOTTER
AMOUNT FELL IN 30 MINUTES
&&
EVENT NUMBER EPZ1400276
TRIPOLIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
643 PM MDT TUE JUL 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST WHITE SANDS MAIN POST 32.38N 106.49W
07/01/2014 M60 MPH DONA ANA NM MESONET
&&
EVENT NUMBER EPZ1400277
GRZYWACZPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
644 PM MDT TUE JUL 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST SAN AUGUSTIN PASS 32.43N 106.57W
07/01/2014 M66 MPH DONA ANA NM MESONET
&&
CORRECTED EVENT TIME...EVENT
EVENT NUMBER EPZ1400275
GRZYWACZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
719 PM MDT TUE JUL 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM FLASH FLOOD LAS CRUCES 32.32N 106.78W
07/01/2014 DONA ANA NM LAW ENFORCEMENT
LAS CRUCES POLICE REPORT ONGOING FLOODING IN THE
PICACHO HILLS AREA DOWN CLOSE TO THE RIVER.
&&
EVENT NUMBER EPZ1400278
LANEYThe El Paso radar (KEPZ), 30 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
Fort Bliss AWOS reported gust of 64 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533347.